Man develops angioedema after taking losartan for hypertension
20 reports have documented losartan's association with angioedema
A 48-year-old man developed angioedema after taking losartan, a medication commonly used to treat high blood pressure, a U.S. case study reported.
Losartan, sold under the brand name Cozaar, is used to manage cardiovascular conditions, including lowering the risk of stroke with heart disease. To date, 20 reports have documented that its use is associated with angioedema.
Clinicians should consider this potential side effect and be vigilant when prescribing this medication, the researchers wrote in the case study, “Losartan-Induced Angioedema: A Case Report,” which was published in Cureus.
Angioedema is the medical term for swelling in the deeper layers of the skin or in the membranes lining the respiratory and gastrointestinal systems.
It may occur as a side effect of certain medications, most commonly angiotensin-converting enzyme (ACE) inhibitors, a class of medicines for managing high blood pressure and cardiovascular diseases.
They work by increasing the levels of bradykinin, a molecule that helps widen blood vessels. Bradykinin may also increase blood vessel permeability, however, causing fluid to leak out and pool into nearby tissues, resulting in swelling.
A few cases of angioedema have been associated with angiotensin receptor blockers (ARBs), another class of medications used to lower blood pressure that includes losartan.
Treating high blood pressure with losartan
Researchers from the Interfaith Medical Center, New York described the case of a 48-year-old African American man with a medical history of advanced kidney disease, acute pancreas inflammation, diabetes, and high blood pressure, who developed angioedema associated with using losartan.
He had a 20-year history of smoking a pack of cigarettes a day and drinking a pint of hard liquor a day for an “unknown duration.” He was reported to be allergic to seafood and iodine.
The man was admitted to the hospital after having dizziness and leg swelling for two days and missing a dialysis session. A physical examination revealed he had a pitting edema graded 1+, meaning when pressure was applied to the swollen area it caused a small depression that rebounded immediately.
Laboratory tests found signs of kidney disease, and a chest X-ray showed he had mild heart enlargement and lung edema.
The man was given several medications to treat his high blood pressure and underwent dialysis. He was started on losartan on the third day of his admission, since his blood pressure remained elevated, despite previous treatment. An hour after taking losartan, he developed voice changes, neck swelling, and a sore throat.
“The temporal association of the administration of losartan and the development of angioedema helps to establish the role of losartan in the development of his angioedema,” the researchers wrote.
Losartan was discontinued and after three hours he developed low blood pressure, for which he was given vasopressors, which help narrow blood vessels, increasing blood pressure. The man was shifted to intensive care, and treated with epinephrine, antihistamine, and anti-inflammatory medications to reduce swelling, which failed to ease his symptoms.
He underwent tracheostomy intubation when the swelling in his face and neck continued to worsen and was placed on ventilator support for six days. Tracheostomy is a procedure wherein a small opening is made at the front of the neck so a tube can be inserted into the windpipe to make breathing easier.
After being taken off ventilation, he was started on steroids to reduce his throat swelling.
Although the man fully recovered from this angioedema episode, he died a few months later after a sudden cardiac arrest.
“ARB-induced angioedema, while not fatal in this case, is a serious adverse effect that can quickly lead to death,” the researchers wrote. “It is therefore important for clinicians to be wary of switching patients with angioedema from an ACE inhibitor to an ARB; it is also important to educate patients of the same effect.”